Should I Go Off of My Medicine?

By Kristina Randle, Ph.D., LCSW

After years of being treated for bipolar i may have been misdiagnosed. I’ve been taking lithium for bipolar disorder for over 7 years and for the last 5 years have been on the lowest possible dose that when i get my levels taken it shows a barely theraputic level. From about 15yrs old to 17yrs old i suffered with depression and social anxiety with no manic episodes whatsover. I was taking Zolaft and Busbar but not religously at all. i would skip and than over medicate myself while taking drugs and alchohal. During that time i had 1 major manic episode that landed me in the hospital. Since then I’ve been on lithium which the depression subsided after a year or so and I never had a manic episode again. my doctort says he would like to try and wean me off. He believes my original diagnosis of bipolar disorder may have been mistaken for a mild mood disorder. I was both happy and extremely frightened by his report. I would say the past 5 years of my life I’ve never felt more emotionally stable and happy. However; what if my doctor is wrong and i fall back into a major depression or have an episode? I went through a lot of pain and treatment until i finally got things right. Basically my question is what is the success rate when a patient with bipolar disorder is taken off of their meds via instruction and monitring of their doctor? Any feedback would be more then appreciated as this is one of the hardest decisions i am facing in my life.

A. I do not fully understand why your doctor wants you to come off the medication when you seem to want to stay on it. You said that for the last five years of your life you have “never felt more stable and happy.” There may be other factors involved in why your doctor wants to wean you off of the medication that you did not report in this letter. Are you having side effects from the medicine? Does your doctor feel the medication is harming you or holding you back? I am not sure I fully understand the reason he is advocating that you stop the medicine when it seems to be working so well for you.

On the contrary, your doctor is suggesting that you come off of the medication at a seemingly slow and well-controlled rate. He seems committed to monitoring every step in the titration process. For you this should be comforting. If he believes that coming off of the medication benefits you and he is willing to monitor this process and make adjustments when necessary, then it seems like it might be a very safe choice. If you begin to come off of the medicine and you develop symptoms I am assuming that you would be able to restart the medicine. If this is the case then this may be a “win-win” situation for you. If you come off of the medicine and feel fine then it’s great that you won’t need the medication any longer. If you slowly titrate off of the medicine and find that your symptoms return you can restart the medicine that you and your doctor have already determined keeps you stable. Based on the information you’ve provided in your letter, it seems like a “win-win” situation for you no matter what you decide. I hope this helps.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 30 Mar 2009

APA Reference
Randle, K. (2009). Should I Go Off of My Medicine?. Psych Central. Retrieved on September 22, 2014, from http://psychcentral.com/ask-the-therapist/2009/03/30/should-i-go-off-of-my-medicine/